Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

On the ``bang-bang'' control problem


Authors: R. Bellman, I. Glicksberg and O. Gross
Journal: Quart. Appl. Math. 14 (1956), 11-18
MSC: Primary 34.0X
DOI: https://doi.org/10.1090/qam/78516
MathSciNet review: 78516
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a physical system whose state at any time is described by an $ n$-dimensional vector $ x\left( t \right)$, where $ x\left( t \right)$ is determined by a linear differential equation $ dz/dt = Az$, with $ A$ a constant matrix. Application of external influences will yield an inhomogeneous equation, $ dz/dt = Az + f$, where $ f$, the ``forcing term", represents the control. A problem of some importance in the theory of control circuits is that of choosing $ f$ so as to reduce $ z$ to 0 in minimum time. If $ f$ is restricted to belong to the class of vectors whose $ i$th components can assume only the values $ \pm {b_i}$, the control is said to be of the ``bang-bang'' type.


References [Enhancements On Off] (What's this?)

  • [1] D. W. Bushaw, Ph.D. Thesis, Department of Mathematics, Princeton University, 1952
  • [2] J. P. LaSalle, Abstract 247t, Bull. Amer. Math. Soc. 60, 154 (1954)
  • [3] D. McDonald, Nonlinear techniques for improving servo performance, Cook Research Laboratories, Bulletin S-2, Chicago, 1950
  • [4] N. J. Rose, Theoretical aspects of limit control, Report No. 459, Experimental Towing Tank, Stevens Institute of Technology, November 1953
  • [5] L. Alaoglu, Weak topologies of normed linear spaces, Ann. of Math. 41, 252-267 (1940) MR 0001455
  • [6] T. Bonnesen and W. Fenchel, Theorie der konvexen Körper, Ergebnisse der Mathematik 3, 1, Berlin 1934, New York 1948

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34.0X

Retrieve articles in all journals with MSC: 34.0X


Additional Information

DOI: https://doi.org/10.1090/qam/78516
Article copyright: © Copyright 1956 American Mathematical Society

American Mathematical Society